Nebraska, 2019Winter Storm and High Wind in Nebraska, March 14, 2019
March 14, 2019 · NWS OAX · 14 events in 14 counties and zones
A strong area of low pressure moved off the front range of the Rockies. Record moisture combined with record snowpack, on frozen ground, with thick ice in the rivers created widespread flooding with many rivers reaching moderate to major flooding.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved off the front range of the Rockies. Record moisture combined with record snowpack, on frozen ground, with thick ice in the rivers created widespread flooding with many rivers reaching moderate to major flooding. On the back side of the low pressure system, rain changed to snow. Strong northwest winds of 40 to 65 mph also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 13, 10:54 PM CST, 5 hours 6 minutes earlier.
Area forecast discussion, Mar 13, 10:54 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1154 PM CDT Wed Mar 13 2019
.SHORT TERM...(Tonight through Thursday night)
Issued at 415 PM CDT Wed Mar 13 2019
...MODERATE TO MAJOR AND POSSIBLY HISTORIC FLOODING EXPECTED...
The heavy rain has shifted north of the area, however the rivers
continue to respond to the .5 to 1.5 inches of rainfall and
melting snow. Numerous county roads are flooded due to the
elevated rivers and streams and water from the melting snow. Some
communities may become isolated due to the roads being underwater.
Ice jams were reported in the Wisner, Beemer, Pierce, Niobrara,
and Big Island areas.
Drier air has pushed in with much warmer temperatures in the 60s
working into the southern part of the forecast area. Thunderstorms
have been developing ahead of the surface low as the storm system
continues to move into the midwest. CAPE has increased to 1000
J/kg and bulk shear is 40 to 50kts. We may continue to see some
wind gusts over 40 mph through this evening. We are in the
marginal risk for severe weather. Isolated large hail, damaging
winds, and a small risk for tornadoes continues through the early
evening.
The bulk of the additional rain and rain changing to snow will
occur in northeast Nebraska where a half to one inch of
precipitation is expected. Farther south, melting will continue,
however rainfall amounts would be a trace to a half an inch.
A combination of the rain changing to snow and high winds are
forecast for Thursday. Although snow amounts are not large, one to
four inches, combined with winds gusting to 50 to 60 mph will
produce blowing snow and whiteout conditions at times. For this
area considered a blizzard warning for Knox and Antelope counties
and a winter storm warning for the rest of northeast Nebraska,
however for consistency included a winter storm warning for the
area.
The low pressure system has been record setting across parts of
Colorado and is forecast to deepen to around 980mb over eastern
Nebraska later tonight. As the low pressure system tracks to the
east, northwest winds will be on the increase for Thursday.
Overnight temperatures will be the highs for the day with falling
temperatures Thursday.
A high wind warning is adjacent to the winter storm warning where
accumulating snow is less likely, however expect the wind gusts
from 50 to 60 mph. A wind advisory is likely Thursday night,
however did not extend the headline as timing on the warning may
further be adjusted. A wind advisory is in effect for the rest of
the forecast area from Mid-morning Thursday until Thursday night
with wind gusts to 55 mph.
.LONG TERM...(Friday through Wednesday)
Issued at 415 PM CDT Wed Mar 13 2019
The main significant weather is through Thursday night.
Temperatures closer to normal are forecast Saturday through
Monday. A shortwave will be a chance for rain/snow to the area
Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed Mar 13 2019
Rain at KOFK will transition to a wintry mix of freezing rain and
ice pellets over the next 12 hours with IFR conditions and then
transitioning to snow. Believe it will remain rain at KLNK/KOMA.
Southeast winds transition to northwest through time and increase
to 30 to 50 knots.
&&
.HYDROLOGY...
Issued at 415 PM CDT Wed Mar 13 2019
Numerous flood warnings and flash flood warnings were issued
yesterday and today. Flooding concerns include the Elkhorn,
Platte, Big Blue, Nishnabotna River basins and numerous creeks and
levees. Some rivers will reach moderate to major flood levels. To
keep abreast of the latest river levels and forecasts, refer to
our ahps pages accessed from weather.gov/oax.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Thursday evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
Wind Advisory from 9 AM Thursday to 1 AM CDT Friday for NEZ015-
034-044-045-051>053-066>068-078-088>093.
High Wind Warning from 9 AM to 8 PM CDT Thursday for NEZ032-033-
042-043-050-065.
Winter Storm Warning from 5 AM Thursday to 1 AM CDT Friday for
NEZ011-012-016>018-030-031.
IA...Flood Watch through Thursday evening for IAZ043-055-056-069-079-
080-090-091.
Wind Advisory from 9 AM Thursday to 1 AM CDT Friday for IAZ043-
055-056-069-079-080-090-091.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DeWald
HYDROLOGY...ZapotocnyHazardous weather outlook, Mar 13, 4:00 PM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
500 PM CDT Wed Mar 13 2019
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
500 PM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight through Thursday night
Numerous headlines remain in place related to the strong area of
low pressure over western Kansas that will track into eastern
Nebraska and western Iowa tonight and across Iowa Thursday.
Isolated large hail, damaging winds, and a possible brief tornado
is possible through early evening for parts of southeast Nebraska
as temperature have warmed into the 60s and isolated thunderstorms
develop in a marginally severe environment. In addition, winds
will periodically gust over 40 mph.
Numerous flood related headline remain in place due to the ongoing
heavy rain and snow melt. Additional rainfall will continue through
tonight especially for northeast Nebraska. Amounts will vary from
a trace to a half an inch south of the Platte River and a half of
an inch to one inch north of the Platte River.
Widespread flooding has begun with numerous rivers possibly
reaching moderate to major flood levels. Road are closing due to
flooding. If traveling be sure to check the latest road reports
before heading out.
Rain changes to snow in northeast Nebraska before daybreak
Thursday, with blowing snow with white out conditions possible as
northwest winds increase to 30 to 40 mph and wind gusts 50 to 60
mph. A winter storm warning is in effect for 1 to 4 inches of snow
combined with the gusty winds for Knox, Cedar, Antelope, Pierce,
Wayne, and Madison counties.
A high wind warning is in effect for Colfax, Stanton, cuming,
Platte, Butler, and Seward counties Thursday.
A wind advisory is in effect for areas south of the high wind
area later Thursday morning and Thursday night.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moderate to major flooding will continue Thursday into Friday.
Many of the smaller streams will rise and fall quickly with
flooding only lasting a day or two. But some of the larger rivers
will experience flooding conditions for several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However spotter
are encouraged to report flooding to the National Weather Service.
Zapotocny
In the hours before
Local storm report, Mar 13, 10:18 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1118 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD 1 SSE NORTH BEND 41.45N 96.77W
03/13/2019 DODGE NE EMERGENCY MNGR
THE HOUSING THAT HOLDS THE GAUGE EQUIPMENT
WAS KNOCKED OVER BY FLOWING ICE. DATA
MEASUREMENTS ON THE PLATTE RIVER AT THIS
LOCATION UNAVAILABLE UNTIL FURTHER NOTICE.
&&
DEWALDLocal storm report, Mar 13, 11:26 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1226 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM FLASH FLOOD BEEMER 41.93N 96.81W
03/14/2019 CUMING NE LAW ENFORCEMENT
6 RESIDENCES BEING EVACUATED IN BEEMER.
POSSIBLY DUE TO AN ICE JAM 2 MILES WEST OF
BEEMER OR 4 SOUTHEAST OF WISNER. FLOOD
WATERS ALSO AFFECTING HIGHWAY 275.
&&
DEWALDLocal storm report, Mar 13, 11:34 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1234 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM FLOOD INGLEWOOD 41.42N 96.50W
03/14/2019 DODGE NE EMERGENCY MNGR
RESIDENTS SOUTH OF INGLEWOOD ARE BEING
EVACUATED.
&&
DEWALDLocal storm report, Mar 14, 1:52 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
252 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM FLOOD 3 SSE INGLEWOOD 41.38N 96.47W
03/14/2019 SAUNDERS NE EMERGENCY MNGR
RESIDENTS OF THE WOODCLIFF LAKES COMMUNITY
HAVE BEEN ASKED TO EVACUATE.
&&
DEWALDLocal storm report, Mar 14, 3:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
419 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLOOD 3 W MEAD 41.23N 96.55W
03/14/2019 SAUNDERS NE NWS EMPLOYEE
HIGHWAY 92 CLOSED.
0414 AM FLOOD 2 SSW COLUMBUS 41.41N 97.37W
03/14/2019 PLATTE NE STORM CHASER
WATER COVERING HIGHWAY 30 AND HIGHWAY 81
INTERSECTION.
&&Winter Storm, Wayne
- When
- March 14, 4:00 AM CST to 6:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- AWOS
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Winds gusted up to 62 mph. Snow and blowing snow with near whiteout conditions also occurred.
Winter Storm, Madison
- When
- March 14, 4:00 AM CST to 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Winds gusted up to 63 mph. Snow and blowing snow with near whiteout conditions also occurred.
Winter Storm, Boone
- When
- March 14, 4:00 AM CST to 6:00 PM CST
- Where
- Boone forecast zone
- Reported by
- AWOS
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Winds gusted up to 58 mph. Snow and blowing snow with near whiteout conditions also occurred.
Winter Storm, Antelope
- When
- March 14, 4:00 AM CST to 6:00 PM CST
- Where
- Antelope forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Winds gusted up to 58 mph. Snow and blowing snow with near whiteout conditions also occurred.
Winter Storm, Pierce
- When
- March 14, 4:00 AM CST to 6:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Winds gusted up to 58 mph. Snow and blowing snow with near whiteout conditions also occurred.
High Wind, Platte
- When
- March 14, 6:00 AM CST to 7:00 PM CST
- Where
- Platte forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Wind gusts up to 59 mph were measured.
High Wind, Stanton
- When
- March 14, 6:00 AM CST to 7:00 PM CST
- Where
- Stanton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Wind gusts up to 58 mph were estimated.
High Wind, Cuming
- When
- March 14, 6:00 AM CST to 7:00 PM CST
- Where
- Cuming forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Wind gusts up to 58 mph were estimated.
High Wind, Colfax
- When
- March 14, 6:00 AM CST to 7:00 PM CST
- Where
- Colfax forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Wind gusts up to 58 mph were estimated.
High Wind, Dodge
- When
- March 14, 6:00 AM CST to 7:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Wind gusts up to 58 mph were estimated.
High Wind, Butler
- When
- March 14, 6:00 AM CST to 7:00 PM CST
- Where
- Butler forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Wind gusts up to 58 mph were estimated.
High Wind, Saunders
- When
- March 14, 6:00 AM CST to 7:00 PM CST
- Where
- Saunders forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Wind gusts up to 58 mph were estimated.
High Wind, Seward
- When
- March 14, 6:00 AM CST to 7:00 PM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Wind gusts up to 58 mph were estimated.
High Wind, Saline
- When
- March 14, 6:00 AM CST to 7:00 PM CST
- Where
- Saline forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Wind gusts up to 58 mph were estimated.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, March 14, 2019$10.0 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Kentucky, March 14, 20192 injured · $1.6 million · EF2 · 22 events
- Tornadoes and Hail in Alabama, March 14, 2019EF2 · 44 events
- Flooding and Hail in Ohio, March 14, 2019$391,000 · 1.5 in hail · 62 events
- Flooding in Wisconsin, March 14 to 17, 2019$1.7 million · 7 events
- Flood in Michigan, March 14 to 16, 2019$1.7 million · 1 event
- Flooding in Minnesota, March 14 to 31, 2019$300,000 · 16 events
- Tornadoes and Hail in Ohio, March 14, 2019$270,000 · EF0 · 9 events
- Tornado and Hail in Indiana, March 14, 2019$86,000 · EF1 · 7 events
- Wildfire in Texas, March 14, 2019$150,000 · 1 event
- Damaging Wind and Strong Wind in Tennessee, March 14, 20191 injured · $65,000 · 50 kt wind · 5 events
- Tornado and Hail in Indiana, March 14, 2019$60,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801491, 801492, 801493, 801494, 801495, 801496, 801497, 801498, 801499, 801500, 801501, 801502, 801503, 801504.